Huffpost Style
The Blog

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors

Anya Strzemien Headshot

Still Getting Uninked (VIDEO)

Posted: Updated:
Print Article

Last fall I began a process that requires a lot of patience to complete: I'm getting two tattoos removed.

As I've explained, I got a star on my wrist when I was 16, shortly before New York City law (which requires that you be 18) was strictly enforced. My second tattoo--which is Japanese for something I'd rather you Google if you're interested--was added when I actually was 18.

Now, fourteen years since get my first tattoo, my mother's dreams have come true and I've decided I want them gone. I've schlepped out to a place called the Reflections Center--which is as spa-like as the name would imply, with running waterfalls, soothing music, and all the issues of People magazine I could ever hope for-- in Livingston, New Jersey four times now to get these things zapped.

Of course everyone wants to know how painful it is. I remember the actual tattooing as a fairly uncomfortable procedure, but not unbearable. But for some reason I've gotten wussier with age, so I've been getting my wrist numbed with Novocain before the treatments. The very patient Dr. Mitchell Chasin suggested that the Novocain injections might be even more painful than the laser itself. Plus Novocain fluid makes it harder for the laser to break up the ink under my skin, which prolongs the whole process, adding at least a few more treatments to what they estimated would be a minimum of ten. For this very reason, most patients choose numbing cream over Novocain injections.

So last time I went, I decided to forgo the Novocain and give straight, sober laser treatment a whirl. Although the zapping lasts only one minute, it wasn't pretty. The pain was searing, and my vision went a bit blurry. So it was back to Novocain for the next treatment, which you can watch here (if I were to rate the goriness of this little video, I'd give it a PG-13):

(Filming by Hila at Reflections Center)

When the treatment is over, after the swelling goes down (which takes a few hours), you begin to see blisters. This is normal because the laser is effectively (but safely) burning your skin. But you just keep applying Eucerin or some other moisturizer and covering it with gauze. Eventually the blisters give way to scabs, which give way to slight scarring, which eventually gets better and looks like what you see below.

So I'm four treatments in, with at least six more to go (maybe eight if I keep up this Novocain habit). My tattoos are getting lighter, or at least that's what my supportive friends tell me. Here are pictures from my last two treatments. What do you think?

This is how it looked on February 21st:
2009-07-30-tattoo2.jpg

And on July 1st:
2009-07-30-tattoo1.jpg